Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 11, 2021Calhoun County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 11, 2021, 2:17 PM EDT for Calhoun County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 2:17 PM EDT (18:17 UTC)
Expired
Aug 11, 2021, 2:45 PM EDT
In force
28 min
Issued by
NWS Columbia, SC
Hail
0.25 in
Wind
40

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS82 KCAE 111817
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Wed Aug 11 2021
 
SCZ027-030-037-135-136-111845-
Central Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
Northwestern Orangeburg SC-
217 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northeastern Aiken, north central
Orangeburg and southern Richland Counties through 245 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 14 miles south of Cayce. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
St. Matthews, Gaston, Sandy Run, Swansea, Pelion, Woodford, Thor,
Lexington County Airport At Pelion, Lexington Acres Pond and
Peachtree Rock.

This includes Interstate 26 between mile markers 122 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 8077 3368 8142 3387 8136 3384 8094
      3383 8094 3383 8091 3381 8091 3381 8087
      3377 8082 3378 8081 3376 8078 3378 8075
      3377 8074
TIME...MOT...LOC 1817Z 198DEG 3KT 3375 8109 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:35 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 11, 1:35 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
135 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Typical summer weather ahead for the rest of the week. High
temperatures in the low-mid 90s and overnight lows in low-mid
70s. Expect some scattered afternoon showers and thunderstorms
each afternoon. A weak front over the weekend may lead to more
widespread showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection developing across the southern forecast area in a
moderately unstable environment. While there is some weak
capping to the north, still expect pulse thunderstorms to
develop across much of the area this afternoon. Increased
moisture across the area with PWATs near 2 inches with limited
DCAPE will limit the severe threat today. With weak steering
flow, will need to monitor especially urban and poor drainage
areas for a low end flash flood risk but rain rates so far have
been less than impressive, around an inch an hour. Convection
will continue to be diurnally driven and dissipate soon after
sunset tonight with some lingering debris cloudiness. Expect
temperatures tonight to once again be in the low to mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level ridge will continue slowly building westward and
across the forecast area through Friday. As the ridge builds in
subsidence will increase slightly while pwat values lower
slightly. With mid level lapse rates slightly weaker convective
coverage will also be slightly less. Steering flow aloft will
also be weak so thunderstorms which develop will move slowly
with potential for locally heavy rainfall. Afternoon high
temperatures will be in the mid 90s each day with overnight lows
in the low 70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Synoptic situation will begin changing Saturday as the upper
level ridge and a weak frontal boundary move into the region
from the northwest. This will result in the upper level ridge
retreating to the east while Tropical Storm Fred is expected to
be nearing the FL Keys. By Sunday morning the frontal remains
will be stalled just north of the area as tropical moisture
begins overspreading the area. Ensembles have some differences
for Monday and beyond however the consensus is for tropical
moisture to remain across the region for Monday and Tuesday.
Have made little change to the forecast for Sunday through
Tuesday as changes shifts in the expected track of Fred over
the next 24 to 48 hours could make large changes for next week.
Temperatures through the long term will be near normal through
Sunday then below normal for Monday and Tuesday as cloud cover
will limit heating.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms developing around Augusta and Columbia terminals
and will continue over the next few hours. Less moisture towards
OGB so have elected to keep TS out for now. This evening, expect
storms to dissipate with a loss of surface heating. Low
confidence in widespread restrictions tonight, although fog is
expected at fog prone AGS. Lingering low level moisture may lead
to some low stratus developing in some areas but a weak low
level jet should prevent widespread fog formation.

EXTENDED AVIATION OUTLOOK...Expect scattered, diurnally driven
convection through the weekend. Early morning, patchy fog is
also possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 11, 5:05 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
505 AM EDT Wed Aug 11 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
505 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 1:50 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
150 PM EDT Wed Aug 11 2021

SCZ035-041-135-136-111815-
Central Orangeburg SC-Barnwell SC-Bamberg SC-
Northwestern Orangeburg SC-
150 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Barnwell, northwestern Bamberg and west central Orangeburg Counties
through 215 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blackville, or 7 miles west of Denmark. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blackville, Barnwell State Park, Springfield, Hilda and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3326 8123 3330 8137 3351 8134 3345 8104
TIME...MOT...LOC 1750Z 198DEG 3KT 3336 8126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Aug 11, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Wed Aug 11 2021

SCZ027-030-037-135-136-111845-
Central Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
Northwestern Orangeburg SC-
217 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northeastern Aiken, north central
Orangeburg and southern Richland Counties through 245 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 14 miles south of Cayce. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Matthews, Gaston, Sandy Run, Swansea, Pelion, Woodford, Thor,
Lexington County Airport At Pelion, Lexington Acres Pond and
Peachtree Rock.

This includes Interstate 26 between mile markers 122 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 8077 3368 8142 3387 8136 3384 8094
      3383 8094 3383 8091 3381 8091 3381 8087
      3377 8082 3378 8081 3376 8078 3378 8075
      3377 8074
TIME...MOT...LOC 1817Z 198DEG 3KT 3375 8109

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:50 PM EDTSpecial Weather StatementCAEBamberg25 min
Aug 11, 2:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry23 min
Aug 11, 2:28 PM EDTSpecial Weather StatementCAERichland32 min
Aug 11, 2:53 PM EDTSpecial Weather StatementCAEOrangeburg37 min
Aug 11, 3:43 PM EDTSpecial Weather StatementCAELee32 min
Aug 11, 4:07 PM EDTSpecial Weather StatementCAEFairfield23 min
Aug 11, 4:56 PM EDTSpecial Weather StatementCAELancaster34 min
Aug 11, 5:08 PM EDTSpecial Weather StatementCAENewberry37 min
Aug 11, 5:26 PM EDTSpecial Weather StatementCAEMcCormick49 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.